of the University of Southern California, Los Angeles.
“When a patient comes in who makes you suspect a photosensitivity, there will be two different presentations,” he said in a virtual presentation at MedscapeLive’s annual Las Vegas Dermatology Seminar.
In some cases, the patient presents with a reaction they believe is sun related, although they don’t have a rash currently, he said. In other cases, “you as a good clinician suspect photosensitivity because the eruption is in a photo distribution,” although the patient may or may not relate it to sun exposure, he added.
Dr. DeLeo noted a few key points to include when taking the history in patients with likely photosensitivity, whether or not they present with a rash.
“I always ask patients when did the episode occur? Is it chronic?” Also ask about timing: Does the reaction occur in the sun, or later? Does it occur quickly and go away within hours, or occur within days or weeks of exposure?
“Always take a good drug history, as photosensitivity can often be related to drugs,” Dr. DeLeo noted. For example, approximately 50% of individuals on amiodarone will have some type of photosensitivity, he said.
Other drug-induced photosensitive conditions include drug-induced subacute cutaneous lupus and pseudoporphyria from NSAIDs, as well as hyperpigmentation from diltiazem, which most often occurs in Black women, he said.
“Photodrug reactions are usually related to UVA radiation, and that is important because you can develop it through the window while driving in your car”: The car windows do not protect against UVA, Dr. DeLeo said. If you have a patient who tells you about a photosensitivity or has a rash and they are on a photosensitizing drug, first rule out connective tissue disease, then discontinue the drug in collaboration with the patient’s internist and wait for the reaction to disappear, and it should, he said.
Some photosensitivity rashes have characteristic patterns, notably connective tissue disease patterns in lupus and dermatomyositis patients, bullous eruptions in cases of porphyria or phototoxic contact dermatitis, and eczematous eruptions, Dr. DeLeo noted.
Patients who present without a rash, but report a history of a reaction that they believe is related to sun exposure, fall into two categories: some had a rash that occurred while in the sun and disappeared quickly, and some had one that occurred hours or days after exposure and lasted a few days to weeks, said Dr. DeLeo.
The differential diagnosis in the patient with immediate photosensitivity is fairly clear: These patients usually have solar urticaria, he said. However, some lupus patients may report this reaction so it is important to rule out connective tissue disease. The diagnosis can be made with phototesting or do a simple test by having the patient sit out in the sunshine, he said.
For the patient who has a delayed reactivity after sun exposure, and doesn’t have the reaction when they come to the office, the differential diagnosis in a simply applied way is that, if the reaction spared the face, it is likely polymorphous light eruption (PMLE); but if the face is involved, the patient likely has photoallergic contact dermatitis, Dr. DeLeo explained. However, always consider the alternatives of connective tissue disease, drug reactions, and contact dermatitis that is not photoallergic, he noted.
PMLE “is the most common photosensitivity reaction that we see in the United States,” and it almost always occurs when people are away from home, usually on vacation, said Dr. DeLeo. The differential diagnosis for patients with recurrent or delayed rash involving the face could be photoallergic contact dermatitis, but rule out airborne contact dermatitis, personal care product contact dermatitis, and chronic actinic dermatitis, he said. A work-up for these patients could include a photo test, photopatch test, or patch test.
Dr. DeLeo disclosed serving as a consultant for Estee Lauder.
MedscapeLive and this news organization are owned by the same parent company.